Because so many people are ignorant of the dangers of this new wave of substances, it means young people are more at risk than before. The harms are very real – there have been many cases of hospitalisation, physical collapse, coma and in extreme cases, even death.
Many problems are caused by the use of substances in combination with alcohol, which can be a spur to drug experimentation. Many of these drugs are marketed as “less risky” than the more familiar drugs such as ecstasy and ketamine. This is dangerously misleading and is only aimed at promoting more sales.
Many of these drugs are amphetamine-type drugs. They are white-powdered stimulants which have similar properties to other amphetamines by acting on the central nervous system and causing rapid heartbeat as well as a level of euphoria. The full effects are felt in a just a few minutes and can last for several hours. Reported side effects include panic attacks, overheating, respiratory problems, paranoia, depression, anxiety and aggression.
These drugs have quite varying levels of addiction. But addiction becomes much more likely if they are taken regularly and can lead to a spiral of damaging behaviour where relationships break down and ambition and drive is lost.
Often the use of drugs is not easy to spot, as it usually takes place the previous evening. The effects are easier to see if use becomes more regular than just every now and again.
But many of the ‘legal highs’ are amphetamine-type drugs and the signs to look out for include: large pupils, insomnia, loss of appetite and weight, depression and mood swings, talkativeness, inability to keep still, drinking at a fast rate. People who snort powders regularly are also known to have a cold-like sniff.
None of these would be a definite evidence of drug use but parents should be attentive about any of these indicative signs.